Alert archive / Alaska / Flash Flood Warnings in 2009

Flash Flood Warning 6, NWS Anchorage, AK

March 27, 2009

NWS Anchorage, AK issued this flash flood warning at Mar 27, 2009, 11:33 PM AKDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2009, 11:33 PM AKDT (07:33 UTC)
Expired
Mar 28, 2009, 5:30 AM AKDT
In force
6 hr
Issued by
NWS Anchorage, AK
Area
Storm-based polygon
Flood severity
None

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Anchorage Iap/Pt. Campbe, (PANC), launched 00:00Z, 7.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Anchorage Iap/Pt. Campbe, at 00:00Z on 2009-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Anchorage Iap/Pt. Campbe, at 00:00Z on 2009-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGAK58 PAFC 280733
FFWAFC
AKZ145-171-281330-
/O.NEW.PAFC.FF.W.0006.090328T0733Z-090328T1330Z/
/00000.0.OT.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ANCHORAGE AK
1133 PM AKDT FRI MAR 27 2009

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
 THE DRIFT RIVER 

* UNTIL 530 AM AKDT

* DUE TO THE ERUPTION OF MOUNT REDOUBT VOLCANO.

THE ERUPTION OF MOUNT REDOUBT CAN CAUSE MELTING SNOW AND ICE ON THE 
MOUNTAIN AND RESULT IN HIGH WATER AND FLASH FLOODING ALONG THE 
DRIFT RIVER DRAINING FROM THE MOUNTAIN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 6072 15221 6040 15242 6042 15296 6068 15296

$$

RNW
1 follow-up statement
000 
WGAK78 PAFC 281326
FFSAFC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ANCHORAGE AK
526 AM AKDT SAT MAR 28 2009

AKZ145-171-281334-
/O.EXP.PAFC.FF.W.0006.000000T0000Z-090328T1330Z/
/00000.0.OT.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SUSITNA VALLEY AK-KODIAK ISLAND AK-
526 AM AKDT SAT MAR 28 2009

...THE FLASH FLOOD WARNING FOR VOLCANO INDUCED SNOW AND GLACIER MELT 
WILL EXPIRE AT 530 AM AKDT FOR THE DRIFT RIVER...

LAT...LON 6072 15221 6040 15242 6042 15296 6068 15296

$$

RNW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this flash flood warning went out at Mar 27, 4:00 PM AKDT, 7 hours 33 minutes earlier.

Area forecast discussion, Mar 27, 4:00 PM AKDT, 7 hours 33 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
400 PM AKDT FRI MAR 27 2009

.MODEL DISCUSSION...MODELS ARE IN GOOD AGREEMENT WITH THE OVERALL
PATTERN THROUGH THE WEEKEND. THE CONCERN IS WITH THE TRACK OF THE LOW
THAT WILL CROSS THE EASTERN ALEUTIAN CHAIN SATURDAY AND MOVE INTO
SOUTHWEST ALASKA SUNDAY. THE MODEL RUNS HAVE BEEN MOVING THIS LOW
TRACK NORTHWARD WITH PROGRESSIVE RUNS THOUGH THE LAST TWO RUNS ON
BOTH THE GFS AND ECMWF HAVE SLOWED THE NORTHWARD MOVEMENT BUT THE
ECMWF IS STILL NORTH OF THE GFS TRACK. CURRENTLY THE MODELS MATCH UP
WELL THROUGH SAT NIGHT AND THEN THE ECMWF BRINGS TO LOW CENTER TO
NUNIVAK ISLAND WHILE THE GFS IN MOVING IT INLAND A LITTLE NORTH OF
TOGIAK SUNDAY. THE GFS SOLUTION SEEMS TO BE A LITTLE BETTER WHEN
LOOKING AT ALL AVAILABLE FACTORS THEREFORE THAT IS THE ONE BEING USED
FOR GUIDANCE WITH THIS AFTERNOONS PACKAGE.

.ANALYSIS AND UPPER LEVELS...THE UPPER LEVEL HEMISPHERIC PATTERN WILL
BE UNDERGOING A LITTLE SHIFT AS THE LARGE HIGH OVER SIBERIA
RETROGRADES TO THE SOUTHWEST WHICH WILL IN TURN ALLOW THE UPPER LEVEL
TROUGH OVER THE CENTRAL BERING SEA TO DEEPEN THROUGH SATURDAY NIGHT
AS THE LOW SOUTH OF THE ALEUTIANS MOVES INTO THE BRISTOL BAY REGION.
THE APPROACHING LOW IS WELL POSITIONED ALONG THE JET STREAM TO BE
STRENGTHENED AS FORECAST AS IT MOVES NORTHEASTWARD.

.SHORT TERM FORECAST...BIGGEST ISSUE IN SOUTH CENTRAL TONIGHT WILL BE
THE LWO MOVING INTO PRINCE WILLIAM SOUND OVERNIGHT AND THEN INTO THE
COPPER RIVER BASIN SATURDAY. THIS WILL KEEP PERSISTENT LIGHT SNOW IN
THE ANCHORAGE AREA TONIGHT AND KEEP SNOW IN THE PRINCE WILLIAM SOUND
AREA AS WELL.
THE SYSTEM MOVING INTO BRISTOL BAY WILL BRING LOTS OF PRECIPITATION
AND WIND TO THE STATE FOR THE WEEKEND AND INTO THE FIRST HALF OF THE
NEXT WEEK. THE WARM FRONT MOVING NORTH WITH THIS SYSTEM INDUCES A
STRONG BARRIER JET ON SOME MODELS IN THE NORTHERN GULF...SO THE
POSSIBILITY OF STRONG WINDS TO STORM FORCE BEGINNING LATE SATURDAY
NIGHT INTO SUNDAY CERTAINLY IS WITHIN THE REALM OF POSSIBILITY.

.LONG TERM FORECAST...THE NEXT IN THE SERIES OF STRONG LOWS ON THE
DOWNSTREAM SIDE OF THE TROUGH LOOKS TO AFFECT THE REGION RIGHT ON THE
HEELS OF THIS WEEKENDS STORM SYSTEM.  MODELS WILL LIKELY FLUCTUATE
BETWEEN A TRACK NORTH OR SOUTH OF THE AKPEN.  EITHER WAY...CONTINUED
UNSETTLED WEATHER IS LIKELY THROUGH THE MIDDLE OF NEXT WEEK.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE.
MARINE...GALE 120 130 132 138 140 150 155 160 165 170 171 172 175 179
              180.
         HEAVY FREEZING SPRAY 155 165 179.
FIRE WEATHER...NONE.

MAR 09

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 4:00 PM AKDTGale WarningAFC60 hr
Mar 27, 4:00 PM AKDTGale WarningAFC4 days
Mar 27, 4:00 PM AKDTStorm WarningAFC60 hr
Mar 27, 4:00 PM AKDTStorm WarningAFC48 hr
Mar 27, 4:00 PM AKDTHeavy Freezing Spray WarningAFC24 hr
Mar 27, 4:13 PM AKDTBlizzard WatchAFC13 hr
Mar 27, 9:36 PM AKDTAshfall AdvisoryAFC7 hr
Mar 28, 4:00 AM AKDTGale WarningAFC48 hr
Mar 28, 4:00 AM AKDTGale WarningAFC12 hr
Mar 28, 4:00 AM AKDTSmall Craft AdvisoryAFC60 hr
Mar 28, 4:00 AM AKDTStorm WarningAFC48 hr
Mar 28, 4:00 AM AKDTStorm WarningAFC36 hr
Mar 28, 4:00 AM AKDTHeavy Freezing Spray WarningAFC12 hr
Mar 28, 5:07 AM AKDTBlizzard WatchAFC6 hr
Mar 28, 5:07 AM AKDTBlizzard WarningAFC59 hr
Mar 28, 5:15 AM AKDTAshfall AdvisoryAFC7 hr
Mar 28, 5:15 AM AKDTHigh Wind WatchAFC7 hr
Mar 28, 5:29 AM AKDTBlizzard WatchAFC6 hr
Mar 28, 5:29 AM AKDTWinter Weather AdvisoryAFC42 hr
Mar 28, 11:49 AM AKDTBlizzard WarningAFC34 hr
Mar 28, 12:00 PM AKDTHigh Wind WarningAFC30 hr

Nearby

Flash Flood Warnings in Alaska, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.